Alert archive / Iowa / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Quad Cities, IA

July 8, 2022Johnson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 8, 2022, 10:32 AM CDT for Johnson County, Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2022, 10:32 AM CDT (15:32 UTC)
Expired
Jul 8, 2022, 2:03 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:30 PM CDTFLASH FLOOD1 Sse Newport, IARAPID CREEK AT WILSONS ORCHARD CAME OUT OF CREEK BED OVERSPREADING AN AREA THE SIZE OF A FOOTBALL FIELD WITH 2 TO 3 FEET DEEP FAST FLOWING WATER. THIS CUT OFF ACCESS TO THE SOUTH SIDE OF THE ORCHARD.
Jul 8, 1:54 PM CDTHEAVY RAIN 43 N Iowa City, IARAIN TOTAL TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WGUS53 KDVN 081532
FFWDVN
IAC103-082130-
/O.NEW.KDVN.FF.W.0018.220708T1532Z-220708T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1032 AM CDT Fri Jul 8 2022

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Johnson County in east central Iowa...

* Until 430 PM CDT.

* At 1032 AM CDT, Doppler radar indicated very heavy rain showers 
  producing heavy rain across the warned area. Between 1 and 3 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by very heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Iowa City, West Branch, Coralville, Newport, Morse, West Overlook, 
  Elmira, Coralville Lake Dam Complex, Oasis and Sugar Bottom Camp 
  Ground.

This includes the following highways...
	Interstate 80 in Iowa between mile markers 243 and 253.

This includes the following streams and drainages...
  Mill Creek, Nicholson Creek, Gower Creek, Clear Creek, Rapid 
  Creek, Ralston Creek, Sanders Creek, Jordan Creek, Iowa River, 
  Turkey Creek, Snyder Creek, Middle Branch Wapsinonoc Creek and 
  Wapsinonoc Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4168 9158 4178 9158 4178 9137 4165 9137
      4166 9151

FLASH FLOOD...RADAR INDICATED

$$

Speck
2 follow-up statements
326 
WGUS73 KDVN 081729
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1229 PM CDT Fri Jul 8 2022

IAC103-082130-
/O.CON.KDVN.FF.W.0018.000000T0000Z-220708T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-
1229 PM CDT Fri Jul 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN JOHNSON COUNTY...

At 1229 PM CDT, Trained weather spotters reported heavy rain across 
the warned area. Between 3 and 5 inches of rain have fallen. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Iowa City, West Branch, Coralville, Newport, Morse, West Overlook, 
  Elmira, Coralville Lake Dam Complex, Oasis and Sugar Bottom Camp 
  Ground.

This includes the following highways...
	Interstate 80 in Iowa between mile markers 243 and 253.

This includes the following streams and drainages...
  Mill Creek, Nicholson Creek, Gower Creek, Clear Creek, Rapid 
  Creek, Ralston Creek, Sanders Creek, Jordan Creek, Iowa River, 
  Turkey Creek, Snyder Creek, Middle Branch Wapsinonoc Creek and 
  Wapsinonoc Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4168 9158 4178 9158 4178 9137 4165 9137
      4166 9151

FLASH FLOOD...OBSERVED

$$

Speck
547 
WGUS73 KDVN 081903
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
203 PM CDT Fri Jul 8 2022

IAC103-081913-
/O.CAN.KDVN.FF.W.0018.000000T0000Z-220708T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-
203 PM CDT Fri Jul 8 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN JOHNSON 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4168 9158 4178 9158 4178 9137 4165 9137
      4166 9151

$$

Speck

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:30 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 5:30 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
530 AM CDT Fri Jul 8 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Fri Jul 8 2022

Nearly stationary frontal boundary extended roughly along
Interstate 70 in Missouri, and then into KY. So far, the stronger
thunderstorms have occurred just north of the front, barely
clipping our far southern counties. Elsewhere in the dvn cwa
scattered mainly light rain was falling along Hwy 20 and into nw
IL. Early morning temperatures were in the lower to mid 70s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Fri Jul 8 2022

Headline: Flood Watch for possible flash flooding to continue in
our southern counties through 10 am. However, if the bulk of the
storms move out sooner the watch may be cancelled earlier.

Today: Upper level trough and associated forcing will continue to
produce scattered showers and a few thunderstorms through the
afternoon. However, the activity should wane later in the day as
the system pushes eastward. With weak shear and minimal
instability, severe storms are not expected, but locally heavy
rainfall is possible. Highs will be in the upper 70s to lower 80s.

Tonight: Any lingering showers in our se cwa should end early this
evening otherwise clear to partly cloudy skies will be the rule.
High pressure will begin to build into the area from the Great
Lakes. Lows should bottom out in the lower to mid 60s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 325 AM CDT Fri Jul 8 2022

Key messages:

1) For the most part this is a dry extended.

2) There is a chance of thunderstorms on Monday.

3) Seasonal temperatures with the warmest day on Monday.

Details:

Synoptic overview: Heights rise across the Midwest this weekend
while a cold front pushes across the cwa on Monday. This will be
followed by a pattern change to a northwest flow for much of next
week. With high pressure anchored in the Great Lakes region and
into the mid MS Valley, much of next week will be uneventful.

Temperatures: For much of the extended forecast, temperatures
will be rather seasonable as we head toward the middle of July.
This means daily highs in the 80s and daily lows in the 60s.
The one exception is on Monday ahead of a cold front with highs in
the upper 80s to lower 90s.

Precipitation: The only chance for thunderstorms appears to be on
Monday into Monday night with the cold front. Otherwise, much of
the extended looks dry. With sufficient shear and instability
can't rule out strong to severe storms on Monday but low
confidence this far out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 525 AM CDT Fri Jul 8 2022

Moist conditions will continue through late afternoon Friday,
before VFR weather returns for Friday night.

Rain will somewhat increase in coverage, especially in far
southeast Iowa and northern Missouri and west central Illinois through
the morning. Farther north, low clouds and some passing light
rain is possible through early morning. During the day Friday,
especially before 21Z, scattered heavy showers or thunderstorms
are possible, but these are too scattered to place into the TAFs
for now. However, the moist conditions, and rain activity should
lead to MVFR to possible IFR cigs developing overnight, lasting
into the morning Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Ervin
Hazardous weather outlook, Jul 8, 5:21 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
521 AM CDT Fri Jul 8 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
521 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and a few thunderstorms can be expected across
the outlook area today. Lightning and locally heavy rainfall will
accompany any storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A cold front will arrive Monday into Monday night bringing a
chance of thunderstorms. Some of these storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall over 1 inch will be appreciated today.

Haase

In the hours before

Local storm report, Jul 8, 6:04 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     HEAVY RAIN       3 ENE CHARLIE HEATH MEM 40.59N 91.84W
07/08/2022  M2.35 INCH       CLARK              MO   TRAINED SPOTTER

            RAINFALL SINCE YESTERDAY.

&&

HAASE
Local storm report, Jul 8, 9:04 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW OAKLAND MILLS     40.97N 91.63W
07/08/2022  M1.00 INCH       HENRY              IA   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

TJG
Local storm report, Jul 8, 9:58 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       CORALVILLE              41.69N 91.60W
07/08/2022  M1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL TOTAL OVER THE PAST HOUR; HEAVY
            RAIN SHOWER HAS BEEN SITTING OVERHEAD.

&&

PS
Special weather statement, Jul 8, 10:22 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1022 AM CDT Fri Jul 8 2022

IAZ051>054-063>068-081830-
Benton-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton-Muscatine-
Scott-
Including the cities of Vinton, Cedar Rapids, Anamosa, Maquoketa,
Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport,
and Bettendorf
1022 AM CDT Fri Jul 8 2022

...Periods of Moderate To Heavy Rain Through Midday...

At 1015 AM, National Weather Service doppler radar showed slow
moving moderate to heavy rain showers in place over eastern Iowa
between Interstate 80 and Highway 20. These rain showers were
very slowly moving east, with some nearly stationary. The
prolonged periods of moderate to heavy rain may lead to ponding of
water on area roadways, along with rises in small creeks and
streams, through the next several hours.

Expect rain to slowly taper off through midday.

PS

Nearby

Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.